Texas, 2014

Funnel Cloud in Texas, September 9, 2014

September 9, 2014 · NWS HGX · 1 event in 1 county or zone

A moist and conditionally unstable late morning air mass was conducive for the formation of a funnel cloud along Galveston Bay's western shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A moist and conditionally unstable late morning air mass was conducive for the formation of a funnel cloud along Galveston Bay's western shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 9, 9:23 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 9, 9:23 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1023 AM CDT TUE SEP 9 2014

.DISCUSSION...
NO SIGNIFICANT CHANGES TO THE GOING FCST ATTM. DRIER AIR ALOFT TO
CONTINUE MIXING DOWN TODAY/TOMORROW...KEEPING ACTIVITY AT A MINI-
MUM ACROSS THE NRN HALF OF OUR FA. HOWEVER CLOSER TO THE COAST...
WHERE LOW LEVEL MOISTURE IS(HAS) BEEN DEEPER...WILL BE CONTINUING
WITH THE ISO POPS GIVEN THE SEABREEZE/POSSIBLE OUTFLOW BOUNDARIES
FROM OVERNIGHT STORMS. 41

&&

.PREV DISCUSSION... /ISSUED 442 AM CDT TUE SEP 9 2014/

YESTERDAY'S LESSENED CONVECTIVE COVERAGE CAN BE ATTRIBUTED TO THE
SAME FACTORS THAT WILL AID IN SUPPRESSING TODAY'S SHOWER AND STORM
ACTIVITY...RELATIVELY DRIER AIR WITH SLIGHTLY STRONGER UPPER
RIDGING LEADING TO NON-DIFFULENT/UNI-DIRECTIONAL NORTHWEST UPPER
LEVEL FLOW. WATER VAPOR IMAGERY NICELY DEPICTING THIS SWATH OF DRY
AIR FROM CENTRAL TEXAS EAST INTO LOUISIANA...SATELLITE DERIVED
VALUES DIPPING BELOW 2 INCH PWATS. TODAY AND WEDNESDAY'S AREAL
PRECIPITABLE COVERAGE OF NO MORE THAN 20-30% IS FORECAST BASED
UPON THE STATIC NATURE OF THIS MORNING'S DRIER AND (SLIGHTLY) MORE
STABLE PATTERN...ALONG WITH NO UPPER LEVEL SUPPORT WITHIN ANTI-
CYCLONIC FLOW.

THE MAIN WEATHER STORY THIS WEEK WILL BE THE ARRIVAL OF A FRIDAY/SATURDAY
COLD FRONTAL. ALTHOUGH RECENT MODEL RUNS HAVE WAVERED IN THE CONFIDENCE
OF THE TIMING AND STRENGTH OF THIS BOUNDARY...IT IS STILL FORECAST
TO MAKE A SOUTHEASTERN TEXAS ENTRANCE LATE FRIDAY INTO EARLY SATURDAY.
QUITE THE TROUGH DIGGING INTO THE PACIFIC NORTHWEST BUT IT WILL ENCOUNTER
SOUTHERN PLAINS FLATTENED RIDGING. THE BACKING AIR MASS WILL BE FAIRLY
COLD AND DRY FOR THIS TIME OF YEAR...BUT LATEST NWP MODELING KEEPS
THE COLDEST AIR OFF TO THE NORTH AND EAST WITH AN ANTICIPATED MILDER
TURN TO WEEKEND WEATHER. THE TRAJECTORY OF THE 1030-ISH MB SURFACE
HIGH OUT OF SOUTHERN CANADA SATURDAY MAY NOT TAKE THAT PREFERRED
STRAIGHT SOUTH MERIDIONAL TREK (FOR A 'COOL OUTBREAK')...MORE OF
AN EASTERLY COMPONENT TO ITS EVENTUAL EVOLUTION INTO CENTRAL
CONUS. THIS WILL AFFECT THE BOUNDARY'S TRACK TOWARDS THE
COAST...MOST LIKELY SLOWLY IT UP OVER THE CWA LATE FRIDAY INTO
EARLY SATURDAY. WHAT IS OF HIGHER CONFIDENCE IS A BACKING WIND TO
THE NORTHEAST...MORE OVERCAST INHIBITING AFTERNOON WARMTH TO THE
MEAN UPPER 80S. WHAT WILL BE FINE TUNED IN THE COMING DAYS WILL BE
THE QPF...ALL DETERMINANT UPON THE NATURE OF THE CONVERGENT FOCUS
PROVIDED BY WHAT APPEARS TO BE A MORE-DIFFUSE LOW-MID LEVEL
BOUNDARY. AS OF NOW...GRIDS REFLECT LOW TO MODERATE CONFIDENCE OF
FRIDAY AND SATURDAY PRECIPITATION. THE MAIN QUESTION WILL BE IF WE
ARE FACING A HIGH RAINFALL EVENT GOING INTO THE WEEKEND. DOMINANT
EASTERLY FLOW THROUGH EARLY NEXT WEEK MAY STEER EASTERN-BASED
SHORTWAVE DISTURBANCES INTO AN ALREADY UNSETTLED AND HIGHLY MOIST
UPPER TEXAS COASTAL ENVIRONMENT. THEREFORE... SLIGHT CHANCE
COASTAL COUNTY AND MARITIME POPS WILL REMAIN AS BOOKMARKS TO
ACCOUNT FOR THIS GENERALLY LOWER PRESSURE/UNSETTLED GULF OF MEXICO
PATTERN. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      95  76  96  76  93 /  20  10  10  10  30
HOUSTON (IAH)              94  75  94  76  94 /  20  10  20  10  30
GALVESTON (GLS)            90  80  90  81  90 /  20  10  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 9, 5:11 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 AM CDT TUE SEP 9 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
611 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HIGH RAINFALL AND GUSTY WINDS TO 40 MPH ASSOCIATED WITH
ISOLATED AFTERNOON THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A POSSIBILITY FOR HIGH RAINFALL RATES LEADING TO POTENTIAL
FLOODING CONCERNS FRIDAY AND SATURDAY. A SLOW MOVING COLD FRONTAL
BOUNDARY WILL MOVE INTO THE REGION LATE FRIDAY INTO EARLY SATURDAY.
THIS MAY PROVIDE THE FOCUS FOR NEAR STATIONARY CLUSTERS OF CONVECTION
THAT COULD PRODUCE HIGH RAINFALL LEADING TO LOCALIZED FLOODING. THIS
HAZARDOUS WEATHER IS ALL DEPENDENT UPON THE MOVEMENT AND EVENTUAL
LATE WEEK LOCATION OF THIS LATE SUMMER FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 14 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
September 9, 10:26 AM CST to 10:27 AM CST
Where
Galveston County, 0.92 mi SE of San Leon Ellis Arpt
Reported by
Fire Department/Rescue
Coordinates
29.490, -94.940

A funnel cloud moved northward across the north side of San Leon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533485.